Alert archive / New York / Special Weather Statements in 2011
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 13, 2011, 5:59 PM EDT for Monroe County, New York. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2011, 5:59 PM EDT (21:59 UTC)
- Expired
- Aug 13, 2011, 7:00 PM EDT
- In force
- 61 min
- Issued by
- NWS Buffalo, NY
County Monroe County, NY
The radar
The Buffalo radar (KBUF), 90 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 6:56 PM EDT | HAIL 0.75 | Greece, NY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.0 hours before the alert went out and 321 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1301 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
908
WWUS81 KBUF 132159
SPSBUF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
559 PM EDT SAT AUG 13 2011
NYZ003-132300-
MONROE NY-
559 PM EDT SAT AUG 13 2011
...STRONG THUNDERSTORM MOVING INTO THE GREATER ROCHESTER AREA...
* AT 553 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
HEAVY RAIN. THIS STORM WAS LOCATED NEAR SPENCERPORT...AND MOVING
NORTHEAST AT 15 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
GATES...
GREECE AND ROCHESTER...
HILTON...
IRONDEQUOIT...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! THIS STORM WILL ALSO PRODUCE VERY HEAVY
RAINFALL AND PEA SIZED HAIL IN A FEW SPOTS. THIS WILL RESULT IN
PONDING OF WATER IN POOR DRAINAGE AREAS.
LAT...LON 4316 7794 4335 7779 4335 7776 4333 7771
4330 7767 4324 7755 4326 7749 4325 7747
4305 7774
$$
HITCHCOCKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 13, 5:50 PM EDT, 9 minutes earlier.
Area forecast discussion, Aug 13, 5:50 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 550 PM EDT SAT AUG 13 2011 .SYNOPSIS... LOW PRESSURE OVER THE CENTRAL GREAT LAKES WILL MOVE SLOWLY EAST TO THE COAST BY MONDAY AND RESULT IN AN INCREASING THREAT FOR SHOWERS SUNDAY AND MONDAY ACROSS WESTERN AND CENTRAL NEW YORK. HIGH PRESSURE WILL FOLLOW AND BRING A RETURN TO FINE SUMMER WEATHER TUESDAY AND WEDNESDAY. && .NEAR TERM /THROUGH SUNDAY/... AS OF EARLY THIS EVENING VISIBLE SATELLITE IMAGERY SHOWING AN AGITATED CUMULUS FIELD OVER THE GENESEE VALLEY AND WESTERN FINGER LAKES. A FEW SHOWERS AND STORMS HAVE RECENTLY POPPED FROM THIS CUMULUS FIELD OVER THE GREATER ROCHESTER AREA WHERE SURFACE HEATING AND LOW LEVEL CONVERGENCE ARE MAXIMIZED. THESE WILL BE SHORT LIVED AND LIFT NORTH INTO LAKE ONTARIO THROUGH EARLY EVENING WHILE WEAKENING. ELSEWHERE WITHIN THE AGITATED CU FIELD ISOLATED SHOWERS ARE STILL POSSIBLE THROUGH ABOUT 02Z FROM THE GENESEE RIVER EAST TO ABOUT INTERSTATE 81 BEFORE LOSS OF DAYTIME HEATING ALLOWS THE BOUNDARY LAYER TO STABILIZE. ELSEWHERE ACROSS FAR WESTERN NY AND THE EASTERN LAKE ONTARIO REGION IT WILL BE DRY WITH A GOOD AMOUNT OF SUNSHINE THROUGH SUNSET. SOME SIGNIFICANT CHANGES MADE TO GRIDS NEXT 24 HOURS IN LOWERING POPS AND RAIN THREAT AREAWIDE. IT NOW APPEARS THAT CONVECTION RIDING UP ACROSS ERN PA AND ERN NY SHOULD STAY MAINLY TO OUR EAST...JUST BARELY...BUT CLOSE ENOUGH TO INCLUDE CHC POPS EASTERN ZONES ALL NIGHT. FARTHER WEST...JUST DONT SEE MUCH REASON WHY IT WOULD RAIN FOR MOST OF THE UPCOMING NIGHT. UPPER TROUGH STILL BACK ACROSS WESTERN LAKES WITH SFC LOW OVER LK MICH. THIS FEATURE WILL ONLY SLOWLY MOVE EAST OVERNIGHT AND NOT REACH OUR LONGITUDE UNTIL SUNDAY AFTERNOON. ACTIVITY ASSOCIATED WITH THIS FEATURE WILL TEND TO DIG SOUTHEASTWARD...AT LEAST AT FIRST...BEFORE FINALLY LIFTING UP ACROSS OUR REGION DURING SUNDAY...AND PROBABLY MOSTLY IN THE AFTERNOON. GFS/MAV SEEMS TO HAVE A GOOD HANDLE ON THIS. WILL THEREFORE LOWER POPS INTO SLGT CHC RANGE FOR MOST OF THE NIGHT FROM GENESEE VALLEY WESTWARD...THEN START TO INCREASE POPS AFTER ABOUT 09Z SUNDAY. AS FOR SUNDAY...IT SHOULD EVENTUALLY GET WET EVERYWHERE...BUT MAY BE DELAYED UNTIL AFTERNOON AND LATER AT THAT. WILL INCR POPS TO LIKELY FROM SOUTH TO NORTH DURING AFTERNOON AS SOUTHERLY FLOW INCREASES AHEAD OF APPROACHING TROUGH AXIS...BUT ONCE AGAIN...OUR WORST WX COMES ON BACK SIDE OF SYSTEMS...NOT THE FRONT. WOULD NOT BE SURPRISED IF RAIN HELD OFF UNTIL AFTERNOON ACROSS AREAS FROM BUF TO ROC...BUT AGAIN..IT WILL EVENTUALLY WORK IN. MAV TEMPS (L80S) ARE TOO WARM FOR SUNDAY...WENT CLOSER TO MET ONES WITH CLOUD AND PM SHOWERS...WILL BE TOUGH TO GET OUT OF MID 70S. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... THE SURFACE LOW ASSOCIATED WITH THE PROLONGED PRECIP EVENT WILL BE OVER CHESAPEAKE BAY SUNDAY EVENING AS THE UPPER THROUGH AXIS IS OVER WESTERN NY. HEAVIER RAIN WILL BE WELL REMOVED TO THE EAST OF THE FORECAST AREA...MODERATE RAIN AND THUNDERSTORM POTENTIAL OVER CENTRAL WITH HIGH POPS BUT LOWER QPF ACROSS WESTERN NY. AS THE UPPER TROUGH SHIFTS FARTHER TO THE EAST ON MONDAY...A DEFORMATION ZONE TRAILS THE TROUGH AND ENHANCES THE PRECIP AMOUNTS SOMEWHAT DURING MONDAY AFTERNOON. POPS WILL DROP OFF QUICKLY MONDAY EVENING AS UPPER RIDGING SHARPENS OVER THE EASTERN LAKES AND SURFACE HIGH BUILDS IN FROM THE WEST. TUESDAY AND WEDNESDAY WILL BE DRY AND SEASONABLY WARM UNDER THE INFLUENCE OF THE HIGH PRESSURE AND ATTENDANT MOSTLY CLEAR SKIES. TEMPERATURES ON MONDAY WILL BE LIMITED BY THE THICK CLOUD COVER AND PRECIP WITH HIGH TEMPS IN THE LOWER TO MID 70S...SOME UPPER 70S ACROSS THE NIAGARA FRONTIER. CLEARING SKIES MONDAY NIGHT WILL ALLOW TEMPS TO FALL BACK TO THE UPPER 50S TO LOWER 60S. EXPECT A WARMING TREND ON TUESDAY AND ESPECIALLY WEDNESDAY AS HIGH CLIMB TO THE MID 70S TO LOW 80S TUESDAY...AND UPPER 70S TO LOWER OR EVEN MID 80S ON WEDNESDAY. OVERNIGHT TEMPS UNDER THE INFLUENCE OF DRY HIGH PRESSURE WILL BE IN THE MID 50S TO LOW 60S...EVEN TO THE LOWER 50S IN THE SOUTHERN TIER VALLEYS. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... WARM AND MOIST FLOW AHEAD OF A COLD FRONT WILL BRING LOW CHANCE POPS LATE WEDNESDAY NIGHT AND INTO THURSDAY. WILL FOLLOW HPC AND GMOS POPS AND LIMIT THE POPS TO ONLY AROUND 40 PERCENT. THE SURFACE FRONT LOSES DEFINITION IN BOTH GFS AND ECMWF AS IT SLOWLY MOVES ACROSS THE REGION ON FRIDAY...THEN BROAD TROUGHING ALOFT SETTLES IN OVER THE NORTHEASTERN STATES AND GREAT LAKES. THIS WILL KEEP US IN LOW CHANCE POPS AND TIMING OF ANY PRECIP WILL BE DIFFICULT FOR FRIDAY NIGHT AND SATURDAY. TEMPS DURING THIS PERIOD WILL WARMEST ON THURSDAY WITH HIGHS IN THE MID 70S TO LOW 80S...THEN BACK TO THE MID TO UPPER 70S ON FRIDAY AND SATURDAY. LOWS THURSDAY AND FRIDAY NIGHTS WILL RANGE FROM THE UPPER 50S TO LOWER 60S EACH NIGHT. && .AVIATION /22Z SATURDAY THROUGH THURSDAY/... VFR CONDITIONS WILL PREVAIL GENERALLY THROUGH THE ENTIRE 24 HOUR PERIOD. ONLY ISOLATED CONVECTION IS EXPECTED THROUGH EARLY EVENING ACROSS INTERIOR SOUTHERN TIER AND FINGER LAKES BUT THIS SHOULD NOT AFFECT THE MAIN TAF SITES. MOISTURE FROM THE CENTRAL LAKES WILL GRADUALLY OVERSPREAD THE REGION FROM WEST TO EAST LATE TONIGHT AND SUNDAY...BUT MAIN SHOWER ACTIVITY SHOULD HOLD OFF UNTIL MIDDAY SUNDAY. WITH FLOW GENERALLY DOWNSLOPE SOUTH TO SOUTHEAST...CIGS SHOULD REMAIN VFR THROUGH THE TAF PERIOD. OUTLOOK... SUNDAY AFTERNOON AND NIGHT...VFR/MVFR WITH SHOWERS AND THUNDERSTORMS BECOMING MORE NUMEROUS. MONDAY...IFR/MVFR IN SHOWERS. TUESDAY THROUGH THURSDAY...VFR. && .MARINE... ONSHORE WINDS THIS AFTERNOON WILL TEND LIGHT SOUTHERLY TONIGHT AS A TROUGH OVER THE CENTRAL LAKES WORKS SLOWLY EASTWARD. A SURFACE LOW WILL DEVELOP ALONG ITS SOUTHERN FLANK ON SUNDAY AND PASS ACROSS PENNSYLVANIA SUNDAY NIGHT AND MONDAY. THIS WILL RESULT IN WINDS BACKING TO EASTERLY BY SUNDAY AFTERNOON AND NORTHEAST SUNDAY NIGHT...EVENTUALLY NORTHERLY MONDAY. SPEEDS AND WAVES SHOULD REMAIN BELOW SMALL CRAFT ADVISORY THRESHOLD BUT IT MAY GET CLOSE LATER MONDAY. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...SFM NEAR TERM...SFM SHORT TERM...HITCHCOCK/WCH LONG TERM...WCH AVIATION...SFM MARINE...SFM/WCH
Hazardous weather outlook, Aug 13, 5:01 AM EDT, 12 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 501 AM EDT SAT AUG 13 2011 NYZ001>008-010>014-019>021-085-140915- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 501 AM EDT SAT AUG 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. LOW PRESSURE TRACKING SOUTH OF NEW YORK STATE WILL BRING PERIODS OF RAIN TO THE REGION STARTING SATURDAY NIGHT AND CONTINUING INTO MONDAY. DURING THIS TIME PERIOD...RAINFALL TOTALS ARE EXPECTED TO RANGE FROM JUST UNDER ONE INCH ACROSS THE NIAGARA FRONTIER TO ABOUT 1.50 INCHES ACROSS THE SOUTHERN TIER...UPPER GENESEE VALLEY...FINGER LAKES AND THE NORTH COUNTRY. HIGHER RAINFALL AMOUNTS ARE POSSIBLE IF ANY THUNDERSTORMS DEVELOP DEVELOP WITHIN THE GENERAL AREA OF RAIN. SINCE THIS RAINFALL WILL BE FALLING OVER A TWO AND A HALF DAY TIME PERIOD...WIDESPREAD FLOODING ISSUES ARE NOT EXPECTED AT THIS TIME. HOWEVER...BRIEF LOCALIZED FLOODING IS POSSIBLE WHEREVER THUNDERSTORMS DO DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-140915- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 501 AM EDT SAT AUG 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, Aug 13, 5:59 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
559 PM EDT SAT AUG 13 2011
NYZ003-132300-
MONROE NY-
559 PM EDT SAT AUG 13 2011
...STRONG THUNDERSTORM MOVING INTO THE GREATER ROCHESTER AREA...
* AT 553 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
HEAVY RAIN. THIS STORM WAS LOCATED NEAR SPENCERPORT...AND MOVING
NORTHEAST AT 15 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
GATES...
GREECE AND ROCHESTER...
HILTON...
IRONDEQUOIT...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! THIS STORM WILL ALSO PRODUCE VERY HEAVY
RAINFALL AND PEA SIZED HAIL IN A FEW SPOTS. THIS WILL RESULT IN
PONDING OF WATER IN POOR DRAINAGE AREAS.
LAT...LON 4316 7794 4335 7779 4335 7776 4333 7771
4330 7767 4324 7755 4326 7749 4325 7747
4305 7774
HITCHCOCKThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 5:55 PM EDT | Special Marine Warning | BUF | 50 min | |
| Aug 13, 6:48 PM EDT | Special Marine Warning | BUF | 57 min | |
| Aug 13, 7:16 PM EDT | Severe Thunderstorm Warning | BUF | Livingston, Monroe | 59 min |
| Aug 13, 7:25 PM EDT | Severe Thunderstorm Warning | BUF | Monroe, Wayne | 55 min |
| Aug 13, 7:45 PM EDT | Special Marine Warning | BUF | 60 min |
Nearby
Special Weather Statements in New York, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.